Thunderstorm Wind, Taylor
- When
- June 5, 2:26 PM CST
- Where
- Taylor County, 0.32 mi NNE of Westboro
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 45.354, -90.297
Trees were blown down in Westboro.
Thunderstorms developed during the afternoon of June 5th across north central Wisconsin ahead of an approaching trough of low pressure. Some of these storms produced wind damage across eastern Taylor County with trees blown down in Rib Lake, Westboro and Medford.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed during the afternoon of June 5th across north central Wisconsin ahead of an approaching trough of low pressure. Some of these storms produced wind damage across eastern Taylor County with trees blown down in Rib Lake, Westboro and Medford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 5, 1:45 PM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 245 PM CDT SUN JUN 5 2016 .SHORT TERM...(This evening through Monday) Issued at 244 PM CDT Sun Jun 5 2016 Main forecast concern for late this afternoon into this evening will be showers and thunderstorms, mainly for areas along and north of Interstate 94. These storms will be capable of producing wind gusts of 45 to 50 mph and dime size hail. A severe storm or two cannot be ruled out with wind gusts to 60 mph and quarter size hail. Any lingering showers and storms will quickly taper off after sunset. The best support for these showers and storms is along and north of the Interstate 94 corridor thanks to the left exit region of an upper level jet streak. The Areas south of the Interstate 94 corridor are on the right exit and subsident side of the jet, therefore not expecting to see this activity across these areas, and if we do it should be on the weaker side. Plan on decreasing clouds during the evening with mostly clear skies expected for the overnight. A couple of shortwave troughs will swing through the Upper Mississippi River Valley during the day on Monday. The first pushes through early Monday morning, in the 9 to 14 Z timeframe. Lapse rates steepen behind this wave and we are in cyclonic flow. This will produce scattered showers and some isolated thunderstorms. Afternoon CAPE values are fairly low with 0-1 KM MUCAPE values in the 200 to 300 J/KG range. Shear if fairly weak too with 0-3 km values of around 15 to 20 kts. The scattered showers and isolated storms will gradually taper off Monday evening but the secondary wave moving in during the late afternoon and early evening could keep some of this activity going at least through 03 Z. It also will be breezy on Monday with northwest winds of 14 to 20 mph with gusts of 25 to 30 mph possible. The strongest winds will across the open areas of southeast Minnesota and northeast Iowa. .LONG TERM...(Monday night through Sunday) Issued at 244 PM CDT Sun Jun 5 2016 Showers will linger across western and central Wisconsin into Monday night and taper off. Another shortwave dives south across Wisconsin on Tuesday but high pressure will be edging into the forecast area from the West. Any precipitation with this feature should stay east of the forecast area. High pressure then builds into the region. Low chance for showers and thunderstorms return for the end of the work week but forecast confidence is rather low during this timeframe. Confidence is increasing on warmer temperatures for the weekend as ridging builds into the region. 850 MB Standardized Temperatures Anomalies of 2 to 2.4, move into the region Friday into Saturday and we could see highs edge into the lower 90s. If trends continue, the high temperatures forecast will have to be warmed. Leaned toward a model consensus blend at this time. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1220 PM CDT Sun Jun 5 2016 Brisk/gusty west to northwest winds this afternoon and again late Mon morning the main concerns this TAF period. Winds aloft around 850MB in the 35kt range this afternoon and again Mon afternoon. With continued diurnal warming/mixing this afternoon, winds at the TAF sites looking to increase into the 15-22kt G25-33kt range for much of the afternoon hours today, then again for the late morning and afternoon hours of Mon. Winds to diminish back to 7-10kts by sunset, then remain in that range thru mid morning Mon. With a bit drier airmass over the area this period, any clouds/cloud decks to remain VFR. Stronger forcing/lift with the next passing shortwave generally passes across WI, with bulk of any SHRA/TSRA this afternoon now looking to remain east of KLSE. Did continue with a VCSH mention at KLSE 20-23Z this afternoon as the wave and a weak front would drop across the area. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...WETENKAMP LONG TERM...WETENKAMP AVIATION.....RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1028 AM CDT SUN JUN 5 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-061200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- 1028 AM CDT SUN JUN 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WIND GUSTS OF 40 TO 45 MPH ARE EXPECTED THIS AFTERNOON. THE STRONGEST WINDS WILL BE IN OPEN AREAS AND ALONG RIDGE TOP LOCATIONS. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY NORTH OF INTERSTATE 90. HIGHER WIND GUSTS ARE POSSIBLE IN ANY SHOWERS AND THUNDERSTORMS THAT MAY DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY AND THEN THURSDAY THROUGH SATURDAY. SEVERE WEATHER IS NOT EXPECTED ON MONDAY WHILE IT IS TOO EARLY TO DISCERN THE SEVERE THREAT FOR THE LATTER HALF OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ017-029-032>034-041>044-053>055-061-061200- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 1028 AM CDT SUN JUN 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST INTO NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY ALONG AND NORTH OF INTERSTATE 94. SOME OF THE SHOWERS AND THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL. ALSO...STRONG NORTHWEST WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE AWAY FROM ANY SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY AND THEN THURSDAY THROUGH SATURDAY. SEVERE WEATHER IS NOT EXPECTED ON MONDAY WHILE IT IS TOO EARLY TO DISCERN THE SEVERE THREAT FOR THE LATTER HALF OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REPORTS OF ANY STRONGER WIND GUSTS THIS AFTERNOON WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1110 AM CDT SUN JUN 5 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-052300- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON... CHARLES CITY...NEW HAMPTON...OELWEIN...ELKADER...WABASHA... DODGE CENTER...ROCHESTER...WINONA...AUSTIN...PRESTON...CALEDONIA 1110 AM CDT SUN JUN 5 2016 ...BRISK AND GUSTY NORTHWEST WINDS THIS AFTERNOON... NORTHWEST WINDS ARE GOING TO INCREASE INTO THE 15 TO 30 MPH RANGE THIS AFTERNOON...WITH GUSTS UP TO 40 TO 45 MPH. THE STRONGER OF THE WINDS WILL BE ACROSS THE HIGHER TERRAIN AND OPEN COUNTRY AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE STRONGEST WINDS ARE EXPECTED BETWEEN 1 PM AND 5 PM. THESE STRONGER WINDS AND GUSTS WILL BE CAPABLE OF BRINGING DOWN WEAKENED OR DEAD TREE BRANCHES...PERHAPS EVEN DEAD OR HOLLOW TREES. LIGHTWEIGHT OUTDOOR FURNITURE...PATIO UMBRELLAS AND OTHER LOOSE YARD ITEMS MAY BE BLOWN AROUND. DRIVERS OF LIGHT WEIGHT OR HIGH-PROFILE VEHICLES MAY EXPERIENCE CONTROL PROBLEMS IN THE GUSTY WINDS. THE WINDS WILL DIMINISH RATHER QUICKLY AFTER 6 PM. WIZ017-029-032>034-041>044-053>055-061-052300- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...ALMA... ARCADIA...WHITEHALL...BLACK RIVER FALLS...LA CROSSE...SPARTA... TOMAH...MAUSTON...FRIENDSHIP...VIROQUA...PRAIRIE DU CHIEN... RICHLAND CENTER...PLATTEVILLE 1110 AM CDT SUN JUN 5 2016 ...BRISK AND GUSTY NORTHWEST WINDS THIS AFTERNOON... NORTHWEST WINDS ARE GOING TO INCREASE INTO THE 15 TO 25 MPH RANGE THIS AFTERNOON...WITH GUSTS UP TO 30 TO 40 MPH. THE STRONGER OF THE WINDS WILL BE ACROSS THE RIDGE TOPS AND OPEN COUNTRY AREAS. THE STRONGEST WINDS ARE EXPECTED BETWEEN 1 PM AND 5 PM. THESE STRONGER WINDS AND GUSTS WILL BE CAPABLE OF BRINGING DOWN WEAKENED OR DEAD TREE BRANCHES...PERHAPS EVEN DEAD OR HOLLOW TREES. LIGHTWEIGHT OUTDOOR FURNITURE...PATIO UMBRELLAS AND OTHER LOOSE YARD ITEMS MAY BE BLOWN AROUND. DRIVERS OF LIGHT WEIGHT OR HIGH-PROFILE VEHICLES MAY EXPERIENCE CONTROL PROBLEMS IN THE GUSTY WINDS. THE WINDS WILL DIMINISH RATHER QUICKLY AFTER 6 PM. RRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 301 PM CDT SUN JUN 5 2016 WIZ017-029-052130- TAYLOR-CLARK- INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE 301 PM CDT SUN JUN 5 2016 .....A FEW STRONG THUNDERSTORMS TO MOVE ACROSS THE AREA THIS AFTERNOON... AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA BETWEEN ROUGHLY 3 PM AND 430 PM THIS AFTERNOON...MAINLY ALONG AND NORTH OF HIGHWAY 29. A FEW OF THE STORMS COULD PRODUCE HAIL UP TO PENNY SIZED...BRIEF HEAVY DOWNPOURS AND WIND GUSTS OF 40 TO 50 MPH. THESE WINDS COULD BRING DOWN WEAKENED OR DEAD BRANCHES...ALONG WITH DEAD OR PREVIOUSLY DAMAGED TREES. TAKE COVER INDOORS WHEN STORMS APPROACH YOUR LOCATION. RRS
The La Crosse radar (KARX), 184 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees were blown down in Westboro.
Trees and a basketball hoop were blown down in Rib Lake.
Trees and power lines were blown down in Medford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635841, 635840, 635842.